Document Detail


Electrocardiographic abnormalities in acute heroin overdosage.
MedLine Citation:
PMID:  585584     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
Twenty-one 25 acutely overdosed heroin addicts had abnormalities noted on their admission electrocardiograms. The most common findings were nonspecific ST-T changes in 17 patients, sinus tachycardia in 11, and left or right atrial enlargement in 8. Five patients had more serious arrhythmias (4 atrial fibrillation and 1 ventricular tachycardia). For the entire group the initial PaO2 was 74.8 +/- 48.2 torr. This degree of oxygenation was only achieved with the use of high dose supplemental oxygen. The 5 patients with the more serious arrhythmias had comparable PaO2s but this was only achieved with higher supplemental oxygen concentrations. We conclude that electrocardiographic alterations (other than arrhythmias) are very common in acute heroin overdosage and may be related to hypoxemia. The abnormal cardiac rhythms may be due to the direct effects of heroin or its metabolites. Heroin addiction is associated with a multitude of medical complications which can affect various organ systmes including the heart (1). Within the last six years several reports have appeared documenting electrocardiographic abnormalities in heroin users (2-5). These studies dealt with either a small series of patients or patients who used methadone or heroin in a chronic fashion. No one, to our knowledge, has extensively studied the electrocardiographic changes which occur in patients with acute heroin overdosage. This retrospective analysis of the electrocardiograms (ECG), arterial blood gases and selected electrolytes in 25 consecutively hospitalized patients acutely overdosed on heroin is an attempt to correct this deficiency.
Authors:
F L Glauser; R L Downie; W R Smith
Related Documents :
8646654 - Canadian atrial fibrillation anticoagulation study: were the patients subsequently trea...
7388424 - Treatment of accidental hypothermia: a prospective clinical study.
15175064 - Entrainment mapping of dual-loop macroreentry in common atrial flutter: new insights in...
18077484 - Characterization of focal right atrial appendage tachycardia.
6353084 - Amyloidosis (al). clinical and laboratory features in 229 cases.
17875064 - Endothelin-1 level in epithelial lining fluid of patients with acute respiratory distre...
Publication Detail:
Type:  Journal Article    
Journal Detail:
Title:  Bulletin on narcotics     Volume:  29     ISSN:  0007-523X     ISO Abbreviation:  Bull Narc     Publication Date:    1977 Jan-Mar
Date Detail:
Created Date:  1977-07-18     Completed Date:  1977-07-18     Revised Date:  2007-11-15    
Medline Journal Info:
Nlm Unique ID:  2984719R     Medline TA:  Bull Narc     Country:  UNITED STATES    
Other Details:
Languages:  eng     Pagination:  85-9     Citation Subset:  IM    
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Acute Disease
Adult
Arrhythmias, Cardiac / chemically induced,  physiopathology
Electrocardiography*
Female
Heroin / poisoning*
Heroin Dependence / complications
Humans
Male
Tachycardia / chemically induced,  physiopathology
Chemical
Reg. No./Substance:
561-27-3/Heroin

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Herbicidal treatments for control of Cannabis sativa L.
Next Document:  Cardiac and respiratory monitoring of acute stroke patients.